May 9, 2002
Pills for Diabetes
Question from Cartersville, Georgia, USA:
I was just diagnosed and very scared! I am following my prescribed diet, have lost 40 pounds, and, while I was losing the weight my blood sugar was in the normal range, but now that I have stabilized, I am having difficulty keeping it down. Glucovance and Glucophage [metformin] seem to elevate my blood sugar, and the only thing that seems to affect my blood sugar is a medication that I take for leg cramps. For instance, yesterday morning my blood sugar was around 380 mg/dl [21.1 mmol/L], I took my Clarisoprodol [ED: a muscle relaxant], and one hour later my blood sugar was 101 mg/dl [5.6 mmol/L]. I took the medication before going to bed, and in the morning my count was 87 mg/dl [mmol/L]. I did not take a leg cramp pill this morning, but did take the Glucovance, and this afternoon my blood sugar was 380 mg/dl [21.1 mmol/L]. I took my leg cramp pill one hour later, and it was 150 mg/dl [8.3 mmol/L]. I am new to diabetes and don't know if this is something I should be worried about. Why would Glucophage and Glucovance elevate my blood sugar? Why would Carisoprodol make it normal? Do we have a new cure for diabetes?
I’m not aware of the interaction between the two drugs causing hypoglycemia, and my drug multichecker isn’t either. Type 2 diabetes is progressive, so you may need more or different drugs. I can’t explain the glucose values on the basis of the drug for muscle spasm.
Additional comments from Dr. Jim Lane:
I am not sure why Glucovance and Glucophage would raise your blood sugars. In fact, I do not think this is a correct interpretation. Rather, it may be that the medications you are taking are not adequate to keep your blood sugar down. I do not know why the muscle relaxant lowers your blood sugars, unless the stress of dealing with the issues is decreased by the central effect of the medication. In fact, Glucovance is a combination of glyburide [a pill for Type 2 diabetes] and Glucophage [metformin]. It is important for you to be monitoring often (before meals and bedtime as a minimum) so you can review your results with your physician and determine whether more treatment is necessary for the diabetes.